Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 280, NWS Tulsa, OK

October 9, 2018Mayes County, Rogers County, Wagoner County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Oct 9, 2018, 11:54 AM CDT for Mayes County, Rogers County, Wagoner County, Oklahoma. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2018, 11:54 AM CDT (16:54 UTC)
Expired
Oct 9, 2018, 12:30 PM CDT
In force
36 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Mayes County, OK, Rogers County, OK, Wagoner County, OK

The radar

The Tulsa radar (KINX), 6 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 12:02 PM CDTTSTM WND DMG3 Se Inola, OKSTRONG THUNDERSTORM WIND SNAPPED LARGE TREE LIMBS
Oct 9, 12:10 PM CDTTSTM WND DMG4 W Chouteau, OKSTRONG THUNDERSTORM WIND DAMAGED THE ROOF OF A HOME
Oct 9, 12:15 PM CDTTSTM WND DMG1 Ne Bushyhead, OKTHE ROOF OF A WOOD-FRAMED OUTBUILDING WAS DAMAGED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 8:48 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

410 
WUUS54 KTSA 091654
SVRTSA
OKC097-131-145-091730-
/O.NEW.KTSA.SV.W.0280.181009T1654Z-181009T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
1154 AM CDT TUE OCT 9 2018

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Rogers County in northeastern Oklahoma...
  Southwestern Mayes County in northeastern Oklahoma...
  Wagoner County in northeastern Oklahoma...

* Until 1230 PM CDT.

* At 1153 AM CDT, severe thunderstorms were located along a line
  extending from near Oologah to 6 miles northeast of Oneta to 4
  miles south of Wagoner, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations in or near the path include...
  Broken Arrow...                   Claremore...
  Wagoner...                        Owasso...
  Coweta...                         Catoosa...
  Verdigris...                      Chouteau...
  Inola...                          Oologah...
  Porter...                         Foyil...
  Tullahassee...                    Taiwah...
  Tiawah...                         Oneta...
  Redbird...                        Mazie...
  Bushyhead...                      

This includes Interstate 44 between mile markers 234 and 260.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tulsa.

&&

A Tornado Watch remains in effect until 200 PM CDT for northeastern
and east central Oklahoma.

LAT...LON 3660 9551 3629 9539 3608 9520 3604 9521
      3604 9523 3602 9523 3582 9541 3592 9573
      3606 9576 3616 9576 3616 9579 3626 9581
      3639 9581 3640 9579 3642 9579 3660 9561
TIME...MOT...LOC 1653Z 217DEG 33KT 3646 9573 3606 9560 3590 9540 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 10:41 AM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Oct 9, 10:41 AM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1041 AM CDT Tue Oct 9 2018

...UPDATE...

.DISCUSSION...

Quasi linear convective system extends from western Osage County
to just west of McAlester. Tornado watch remains in effect until
2pm for eastern Oklahoma. Multiple reports of tornadoes have been
reported in the OKC area earlier this morning with this line.
That's not surprising, given 0-1km shear on the order of 40-45kt,
with 50kt of flow noted on the 12z Norman sounding. High quality
moisture is also in place with dewpoints in the mid to upper 60s.
Current radar analysis shows transient low level circulations
along the line.

Near term threat will be quick spin-up tornadoes along the leading
edge of the convective line. There is a mesoscale boundary across
northeast Oklahoma, running from near Coffeyville to Pawhuska. Any
segments that interact with this boundary, or any other
boundaries, will have an increased risk for a tornado. This line
will be affecting the Tulsa metro within the next hour. Damaging
winds will also be a threat, with 45-55 mph winds recently
observed on the OK mesonet. It's interesting to note that there
isn't a lot of lightning associated with this activity, but that
doesn't diminish the tornado potential.

This does look like it will be the main event for the day, with
the severe threat decreasing after the line of storms passes.
Updated forecasts sent shortly.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...06
LONG TERM....05

CORFIDI
Hazardous weather outlook, Oct 9, 11:07 AM CDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1107 AM CDT Tue Oct 9 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1107 AM CDT Tue Oct 9 2018

...TORNADO WATCH UNTIL 2 PM CDT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
    ONSET...Ongoing.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
A line of strong to severe showers and storms will affect eastern
Oklahoma and western Arkansas through early to mid afternoon.
Given the strong low level wind shear and rich moisture, the main
threats with these storms are tornadoes and damaging winds. There
may not be much lead time with any tornadoes that do develop
given the transient nature of the low level circulations. If a
warning is issued for your area, be prepared to take shelter
immediately. A tornado watch will remain in effect for all of
eastern Oklahoma until 2 PM and additional watches may be needed
later this afternoon.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local
Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential.
THURSDAY and FRIDAY...No Hazards.
SATURDAY...Heavy Rain Potential.
SUNDAY and MONDAY...No Hazards.

EXTENDED DISCUSSION...
Much cooler weather is expected across the region on Thursday and
Friday.

The remnants of Hurricane Sergio in the Pacific are expected to
move across the region on Saturday, ahead of another strong cold
front. Very heavy rainfall and flooding will be possible. The
exact track of the remnant moisture is still uncertain, but the
latest trends in the data suggest that the heaviest rainfall will
fall across northeast Oklahoma into northwest Arkansas.

weather.gov/tulsa contains additional information.

CORFIDI

In the hours before

Special weather statement, Oct 9, 9:45 AM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Tulsa OK
945 AM CDT TUE OCT 9 2018

OKZ067-070-071-091530-
Muskogee OK-Wagoner OK-McIntosh OK-
945 AM CDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCINTOSH...
SOUTHEASTERN WAGONER AND NORTHWESTERN MUSKOGEE COUNTIES UNTIL 1030 AM
CDT...

At 944 AM CDT, a strong thunderstorm was located 5 miles northeast of
Council Hill, moving north at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations in or near the path include...
Muskogee...                       Wagoner...
Coweta...                         Haskell...
Porter...                         Oktaha...
Taft...                           Boynton...
Council Hill...                   Rentiesville...
Tullahassee...                    Wainwright...
Summit...                         Redbird...
Jamesville...                     Choska...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 200 PM CDT for southeastern,
northeastern and east central Oklahoma.

LAT...LON 3550 9549 3555 9570 3602 9566 3599 9530
TIME...MOT...LOC 1444Z 196DEG 28KT 3560 9558
Special weather statement, Oct 9, 10:30 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1030 AM CDT TUE OCT 9 2018

OKZ054-091615-
Osage OK-
1030 AM CDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OSAGE COUNTY UNTIL 1115
AM CDT...

At 1029 AM CDT, strong thunderstorms were located along a line
extending from Kaw Lake to 3 miles north of Fairfax to 3 miles
southwest of Hominy. Movement was north at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Fairfax...                        Shidler...
Burbank...                        Grainola...
Foraker...                        Pearsonia...
Eastern Kaw Lake...               Webb City...
Apperson...

A Tornado Watch remains in effect until 200 PM CDT for northeastern
Oklahoma.

LAT...LON 3700 9642 3688 9633 3632 9644 3656 9672
      3673 9689 3675 9688 3674 9683 3676 9682
      3677 9682 3677 9679 3678 9679 3678 9675
      3700 9675
TIME...MOT...LOC 1529Z 201DEG 34KT 3678 9691 3662 9670 3639 9645

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 9:32 PM CDTAreal Flood AdvisoryTSAOsage3 hr
Oct 8, 10:55 PM CDTAreal Flood AdvisoryTSAOsage, Pawnee3 hr
Oct 9, 9:29 AM CDTSevere Thunderstorm WarningTSACreek, Okfuskee46 min
Oct 9, 9:45 AM CDTSpecial Weather StatementTSAWagoner45 min
Oct 9, 9:49 AM CDTTornado WarningTSACreek, Okfuskee41 min
Oct 9, 10:23 AM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa52 min
Oct 9, 10:30 AM CDTSpecial Weather StatementTSAOsage45 min
Oct 9, 10:31 AM CDTSevere Thunderstorm WarningTSACreek, McIntosh, Muskogee, Okfuskee, Okmulgee, Osage and 1 more44 min
Oct 9, 10:55 AM CDTSevere Thunderstorm WarningTSAOsage50 min
Oct 9, 11:04 AM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Tulsa, Washington41 min
Oct 9, 11:10 AM CDTSevere Thunderstorm WarningTSAMcIntosh, Muskogee, Okmulgee, Rogers, Tulsa, Wagoner50 min
Oct 9, 11:27 AM CDTTornado WarningTSARogers, Tulsa, Wagoner18 min
Oct 9, 11:37 AM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Tulsa, Washington38 min
Oct 9, 12:11 PM CDTSevere Thunderstorm WarningTSACraig, Mayes, Nowata, Rogers, Washington49 min
Oct 9, 12:16 PM CDTSevere Thunderstorm WarningTSACherokee, Craig, Delaware, Mayes, Rogers, Wagoner44 min
Oct 9, 12:54 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Ottawa66 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.